MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 1.5MM X 8MM CTX SCR T4 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 1.5MM X 8MM CTX SCR T4 S-T; PLATE, FIXATION, BONE
Model Number 74401508
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during metacarpal osteosynthesis, at the time of placing the 6-hole straight plate, the first screw was placed, the vlp ti 1.5mm x 8mm ctx scr t4 s-t passed and the head of the screw broke when it was being screwed.The body of the screw remained inside the patient and it could not be removed.No significant delays were reported and the health condition of the patient is stable.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the broken device was confirmed.The clinical/medical investigation concluded that, one undated photo of the broken screw head was provided for review and confirms the reported.Without the requested clinical information such as the post-operative notes and x-ray images, the reported screw breakage could not be further assessed.The vlp ti screw is implantable, biocompatibility is not an issue.There is potential risk for corrosion and local irritation, migration, tissue inflammation, and/or pain.No further clinical/medical assessment is warranted at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to procedural variance or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VLP TI 1.5MM X 8MM CTX SCR T4 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11817079
Report Number1020279-2021-04176
Device Sequence Number11699027
Product Code HRS
UDI-Device Identifier00885556489246
UDI-Public00885556489246
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K143050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74401508
Device Catalogue Number74401508
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/24/2021
Supplement Date Received by Manufacturer08/25/2021
Initial Report FDA Received Date05/13/2021
Supplement Report FDA Received Date08/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Weight70